Prolia treatment for osteoporosis

Posted by Veruska @veriska, Mar 7, 2017

I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you

@cairnmama

I had a slight improvement in a hip but didn't have any areas that declined. After I stopped Fosamax, there was a decline in bone density.

Jump to this post

can you assure that after increase in bone density in your hips, it will not break if you fall down?

REPLY
@smtamt

can you assure that after increase in bone density in your hips, it will not break if you fall down?

Jump to this post

@smtamt my mom has been taking Prolia for years. Her primary care says her bone density was good. In July she fell, broke her hip and both her thumbs. So, I believe there is no assurance in taking Prolia that when you fall you won’t break a hip.

REPLY

That is one of my concerns. I went on Fosamax briefly many years ago, and subsequently learned there were severe side effects, and fractures in other areas. Sigh…what to do???

REPLY
@smtamt

can you assure that after increase in bone density in your hips, it will not break if you fall down?

Jump to this post

smtamt: come on….no one assures anything anymore. That is why I worry about side effects. I workout at a gym a LOT, but still I know my next dexa scan will not be good. SiGH

REPLY
@bonnieh218

@smtamt my mom has been taking Prolia for years. Her primary care says her bone density was good. In July she fell, broke her hip and both her thumbs. So, I believe there is no assurance in taking Prolia that when you fall you won’t break a hip.

Jump to this post

Can you provide details of your mother’s T-score in the hips (i.e, Femur Neck Left, Femur Neck Right ) and also T-Score of AP spine? Has bone mass increased significantly in both of her hips? If bone density increased, then why the hips broke after her fall?

REPLY
@cairnmama

I had a slight improvement in a hip but didn't have any areas that declined. After I stopped Fosamax, there was a decline in bone density.

Jump to this post

is there any guarantee that increased bone density will lead to less fracture? I have heard from someone that though her bone density increased, she broke her hips after fall.

REPLY
@smtamt

Can you provide details of your mother’s T-score in the hips (i.e, Femur Neck Left, Femur Neck Right ) and also T-Score of AP spine? Has bone mass increased significantly in both of her hips? If bone density increased, then why the hips broke after her fall?

Jump to this post

@smtamy That’s the million dollar question.

REPLY
@bonnieh218

@smtamy That’s the million dollar question.

Jump to this post

@smtamt sorry I don’t know the numbers/details

REPLY
@tikigod18

That is one of my concerns. I went on Fosamax briefly many years ago, and subsequently learned there were severe side effects, and fractures in other areas. Sigh…what to do???

Jump to this post

I stopped taking Fosamax a few years ago after being on it and off it for about five years. The bone aches/cramps, and stomach distress were on-going throughout the time I took it. When media started reporting what research was finding out about Fosamax and other drugs to treat osteoporosis, I stopped taking it. My doctor recommends I try another drug in this class, but until the safety and long-term effectiveness of a drug can be better assured – I will not be taking any of them. I feel 100% better since stopping Fosamax.

REPLY

@cherriann: my thoughts exactly. I don't feel I can trust the medical profession in general. My GP diagnosed me with COPD, put me on steroids, and I got Candida. I then went to a Dr. of Oriental Medicine, and he cleared my lungs in 2 weeks. NO MORE INHALERS for 3 years. Doctors can be paid, directly or indirectly, by the pharma companies, and I question whose interests they have in mind? BUT, I was really scared by the Rheumatologist telling me I could get ankylosing spondylitis. But will Prolia help any? I take Collagen and hyaluronic acid, do a lot of heavy weights and cardio……what to do???

REPLY

@smtamt: GREAT QUESTION. I want to know from a user, not a doctor who may have different reasons for wanting me on a medication I have resisted for so long!

REPLY

Here is an excerpt is taken from Prolia's insert: "5.6 multiple vertebral fractures (mvf) following discontinuation of prolia treatment
Following discontinuation of Prolia treatment, fracture risk increases, including the risk of multiple vertebral fractures. Cessation of Prolia treatment results in markers of bone resorption increasing above pretreatment values then returning to pretreatment values 24 months after the last dose of Prolia. In addition, bone mineral density returns to pretreatment values within 18 months after the last injection. [see Pharmacodynamics (12.2) and Clinical Studies (14.1)]. New vertebral fractures occurred as early as 7 months (on average 19 months) after the last dose of Prolia. Prior vertebral fracture was a predictor of multiple vertebral fractures after Prolia discontinuation. Evaluate an individual’s benefit/risk before initiating treatment with Prolia.If Prolia treatment is discontinued, consider transitioning to an alternative antiresorptive therapy [see Adverse Reactions (6.1)]." If I'm going back to pretreatment values and I've risked my body for this, all I've done is POSSIBLY extended the period of time where my bones are not breaking down. You can read everything here: https://www.iodine.com/drug/prolia/fda-package-insert

REPLY
Please sign in or register to post a reply.